Article Text

PDF

Adverse reaction to antimycobacterials administered as a combination tablet with no reaction to the same drugs in isolation
  1. Margaret Kingston,
  2. Kate Childs,
  3. Elizabeth Carlin
  1. Department of Genitourinary Medicine, Nottingham City Hospital, Hucknall Road, Nottingham NG5 1PB, UK
  1. Dr Kingston

Statistics from Altmetric.com

Editor,—A 37 year old Portuguese man presented to the genitourinary (GU) medicine department with constitutional symptoms. He had a history of injecting drug use and had been identified as positive for the human immunodeficiency virus (HIV) antibody in Portugal 5 years previously. He had not been in contact with medical services for a year. Confirmatory HIV antibody testing was positive. The CD4 lymphocyte count was 50 × 106/l and the viral load below the limit of detection (<40–80 copies/ml). He was admitted for further investigations including a chest x ray and excision biopsy of an enlarged axillary gland. All tests were initially negative, and he improved on combivir (one tablet twice daily), nevirapine (200 mg once daily increasing to twice daily after 2 weeks), and co-trimoxazole 960 mg thrice weekly. However, the night sweats failed to fully abate and 2 months later Mycobacterium tuberculosis, sensitive to all four first line antimycobacterial agents, was cultured from the axillary lymph node biopsy. He was therefore commenced on “Rifitah” (combination tablet of rifampicin, isoniazid, and pyrazinamide) five tablets daily and ethambutol (after visual acuity testing) 800 mg daily. Nevirapine dosage was increased accordingly. On this treatment his condition improved and he became asymptomatic.

After 2 months antimycobacterial therapy was simplified to “Rifinah 300” a combination tablet of rifampicin and isoniazid. Other medications were continued unchanged. Four days later he developed a widespread macular, erythematous, and intensely pruritic rash. This resolved within 4 days of stopping Rifinah. Rifampicin 600 mg once daily and isoniazid 300 mg once daily were sequentially reintroduced uneventfully.

The sequence of events indicates that the patient suffered an adverse drug reaction (ADR) to a constituent in the Rifinah tablets not present in the Rifitah, rifampicin, or isoniazid tablets. The manufacturers of Rifinah were consulted and to our knowledge such a reaction has not been described before. The Committee on Safety of Medicines was informed via the grey card system.

Co-infection with HIV and Mycobacterium tuberculosis is a problem increasingly encountered by physicians caring for individuals with HIV. A recent study in London found that 24.8% of patients commencing antituberculous chemotherapy were also HIV antibody positive.1 HIV positive individuals are known to be at increased risk of adverse drug reactions, particularly those with advanced immunosuppression. One study documented a frequency of adverse drug reactions of 32% in HIV positive patients receiving drug therapies.2

Physicians should remain alert to the possibility of ADRs and warn HIV positive patients of their increased risk, even when such a reaction would not have been anticipated, as in this case.

No conflict of interest to declare.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.